California, 2008High Wind in California, February 14, 2008
February 14, 2008 · NWS LOX · 3 events in 3 counties and zones
A strong northerly offshore winds developed across the mountains of Ventura and Los Angeles counties. Wind gusts between 55 and 75 mph were reported in some areas.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong northerly offshore winds developed across the mountains of Ventura and Los Angeles counties. Wind gusts between 55 and 75 mph were reported in some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 14, 5:05 AM PST, 2 hours 55 minutes earlier.
Area forecast discussion, Feb 14, 5:05 AM PST, 2 hours 55 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
505 AM PST THU FEB 14 2008
.SHORT TERM...VERY BIZARRE PATTERN ACROSS THE AREA THIS MORNING. THE
UPPER LOW THAT WAS FCST TO MOVE WELL TO THE E OF THE AREA HAS TAKEN
A TRACK FARTHER W...AND A VERY STRONG VORT ROTATING AROUND THE WRN
SIDE OF THE UPPER LOW HAS CAUSED ENOUGH LIFT TO PRODUCE SOME SHOWER
ACTIVITY ACROSS LOS ANGELES COUNTY. SOME OF THESE SHOWERS WERE
ACTUALLY MODERATE TO LOCALLY HEAVY...AND WILL AFFECT MAINLY THE ERN
HALF OF L.A. COUNTY THROUGH THE EARLY MORNING HOURS. RAINFALL TOTALS
OF ONE QUARTER TO ONE HALF INCH ARE POSSIBLE ACROSS THE SAN GABRIEL
VALLEY AND ADJACENT FOOTHILLS...WHILE TOTALS ON THE L.A. COUNTY
COAST SHOULD BE ONE QUARTER INCH OR LESS. SNOW LEVELS WILL BE AROUND
3000 FEET...AND LOCAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE
POSSIBLE...MAINLY IN THE SAN GABRIELS. STRONG SUBSIDENCE IS FCST TO
SPREAD INTO THE AREA BY MID MORNING...AND NORTH TO NORTHEAST FLOW IS
EXPECTED TO INCREASE. THIS SHOULD BRING AN END TO THE SHOWERS BY MID
MORNING AND ALLOW SKIES TO CLEAR QUICKLY.
THE FARTHER W TRACK OF THE UPPER LOW IS WREAKING HAVOC WITH THE WIND
FORECAST AS WELL. THE AFOREMENTIONED STRONG SUBSIDENCE AND INCREASING
NELY FLOW AT 850 AND 950 MB SHOULD CAUSE WINDS TO INCREASE ACROSS
MOST OF L.A. AND VTU COUNTIES THIS MORNING. WL LEAVE THE HIGH WIND
WARNING IN PLACE FOR THE MTNS...BUT CONFIDENCE THAT WINDS WILL REACH
HIGH WIND WARNING LEVELS IN THE MOUNTAINS IS SOMEWHAT LOWER THAN IT
WAS EARLIER. HAVE PUSHED BACK THE START TIME OF THE WIND ADVISORIES
IN THE VALLEYS AND THE SANTA MONICA MOUNTAINS TO 9 AM PST. DEPENDING
UPON WHAT UNFOLDS IN THE VLYS THIS MORNING...WIND ADVISORIES MAY BE
NEEDED IN CSTL SXNS OF VTU AND L.A. COUNTIES...BUT FOR NOW...HAVE
KEPT WINDS JUST BELOW ADVISORY LEVELS THERE. DESPITE THE OFFSHORE
FLOW...THE SIGNIFICANT COLD ADVECTION WILL KEEP TEMPS ON THE COOL
SIDE W OF THE MTNS...WHILE IT WILL BE QUITE COLD IN THE MTNS AND
ANTELOPE VALLEY.
THE UPPER LOW WILL SLOWLY PULL OFF TO THE E TONIGHT AND FRI.
THE 06Z RUN OF BOTH THE WRF AND THE GFS INDICATE THAT FLOW
THRU THE ATMOSPHERE WILL INCREASE TONIGHT AS THIS OCCURS.
THE WRF SHOWS 50 KT WINDS AT 950 MB AND 70 KNOT WINDS AT 850 MB
ACROSS L.A. COUNTY LATE TONIGHT. IF THIS IS TRUE...THE STRONGEST
WINDS WILL OCCUR TONIGHT/FRI MORNING. HIGH WIND WARNINGS AND
WIND ADVISORIES WILL LIKELY HAVE TO BE EXTENDED INTO FRI
ACROSS L.A. AND VTU COUNTIES. WITH SLOWLY RISING HGTS/THICKNESSES
ACROSS THE AREA FRI...TEMPS WILL LIKELY BE UP SEVERAL DEGREES IN
MOST AREAS.
THE UPPER LOW WILL CONT TO MOVE E SAT...ALLOWING RIDGING IN THE
PACIFIC TO BUILD INTO THE FCST AREA. OFFSHORE FLOW WILL WEAKEN...BUT
THERE WILL STILL BE LOCALLY GUSTY WINDS IN THE MTNS AND VLYS OF L.A.
AND VTU COUNTIES. TEMPS SHOULD WARM SEVERAL MORE DEGREES ACROSS
THE AREA ON SAT.
.LONG TERM...RIDGE WILL HOLD INTO SUNDAY...KEEPING CLEAR SKIES
ACROSS THE AREA WITH TEMPS SLIGHTLY ABOVE NORMAL IN MOST LOCATIONS.
A WEAK UPPER LOW WILL APCH THE AREA ON MONDAY...WHICH SHOULD BRING
COOLING AND SOME INCREASE IN CLOUDS. AT THIS POINT...NO RAIN IS
EXPECTED. BEHIND THAT WEAK SYSTEM...A VERY WEAK RIDGE IS FCST TO
BUILD INTO THE AREA MON NIGHT INTO TUE. HOWEVER...THE MODELS
SHOW ANOTHER TROUGH QUICKLY MOVING INTO THE W CST...WITH MUCH MORE
IN THE WAY OF MSTR ASSOCD WITH IT. HAVE INTRODUCED SLIGHT CHANCE OF
RAIN FOR TUE NIGHT/WED...BUT IF THE GFS AND ECMWF ARE CORRECT...
MODERATE AMOUNTS OF RAIN ARE POSSIBLE. IT LOOKS LIKE A RETURN TO
A WET PATTERN IS A DISTINCT POSSIBILITY AS THE WESTERLIES SAG
SWD.
&&
.AVIATION...14/1200Z...DEEP BUT VERY WEAK MARINE LAYER TO ABOUT 5000
FEET. N OF POINT CONCEPTION...CLOUDS HAVE CLEARED AND SHOULD REMAIN
SO THROUGH THE PERIOD...WITH THE EXCEPTION OF SOME LIFR FOG AROUND
KSMX UNTIL 16Z. S OF POINT CONCEPTION MUCH TRICKIER. VFR TO MVFR
CONDS SHOULD CLEAR BETWEEN 16Z AND 18Z. COASTAL SITES IN LA COUNTY
MAY SEE SOME BRIEF SHOWERS BETWEEN 12Z AND 17Z. WINDS SHOULD
INCREASE LATE MORNING...WITH WIND SHEAR EXPECTED AT KBUR AND KVNY
AFTER 18Z...AND MDT TURBULENCE EXPECTED OVER THE MOUNTAINS.
KLAX...VFR TO MVFR CIGS SHOULD PERSIST THROUGH AROUND 16Z BUT MAY
PERSIST UNTIL 18Z. NE WINDS SHOULD REMAIN 10 KT OR LESS THROUGH
23Z...AFTER WHICH NW WINDS WILL TAKE OVER AROUND 12 KTS. LIGHT RAIN
MAY AFFECT THE AIRFIELD BETWEEN 12Z AND 17Z.
KBUR...MVFR CIGS SHOULD CLEAR TO VFR AFTER ABOUT 16Z...THOUGH TIMING
IS UNCERTAIN. N TO E WINDS EXPECTED BETWEEN 15 AND 20 KTS WITH
HIGHER GUSTS POSSIBLE AFTER ABOUT 18Z...WITH LLWS EXPECTED AS WELL.
.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
&&
PUBLIC...BRUNO
AVIATION...MEIER
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Feb 14, 6:00 AM PST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST THU FEB 14 2008
CAZ034>041-044>047-051>054-059-087-088-151400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST THU FEB 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
SCATTERED SHOWERS...LOCALLY HEAVY...WILL AFFECT EASTERN LOS ANGELES
COUNTY THROUGH MID MORNING. THE RAIN WILL CAUSE LOCAL PONDING OF
WATER ON AREA ROADWAYS THROUGH THE MORNING COMMUTE. IN THE MOUNTAINS
OF LOS ANGELES COUNTY...THERE WILL BE SCATTERED SNOW SHOWERS
ABOVE 3000 FEET. LOCAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE
POSSIBLE...MAINLY IN THE SAN GABRIEL MOUNTAINS.
STRONG NORTH TO NORTHEAST WINDS WILL AFFECT MUCH OF LOS ANGELES AND
VENTURA COUNTIES TODAY AND TONIGHT. DAMAGING WIND GUSTS ARE POSSIBLE
IN THE MOUNTAINS OF LOS ANGELES AND VENTURA COUNTIES.
GUSTY WINDS WILL ALSO AFFECT THE INNER COASTAL WATERS INCLUDING
AVALON HARBOR TODAY.
* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *
* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY
STRONG NORTH TO NORTHEAST WINDS WILL AFFECT MUCH OF LOS ANGELES AND
VENTURA COUNTIES FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
BRUNO
High Wind, Santa Monica Mountains Recreation Area
- When
- February 14, 8:00 AM PST to 10:00 AM PST
- Where
- Santa Monica Mountains Recreation Area forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
An automated sensor at Laguna Peak in the Santa Monica Mountains reported northerly winds gusting to 75 mph.
High Wind, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- February 14, 10:53 AM PST to 6:00 PM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
RAWS sensors at both Camp Nine and Warm Springs reported northerly winds gusting to 63 mph.
High Wind, Ventura County Mountains
- When
- February 14, 10:53 AM PST to 6:00 PM PST
- Where
- Ventura County Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
In the mountains of Ventura county, northerly winds gusting to 63 mph were reported.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Winter Storm in California, February 14, 20084 injured · $475,000 · 56 kt wind · 4 events
- Heavy Snow in Arizona, February 14 to 15, 20081 injured · 6 events
- Winter Weather in Virginia, February 14, 200811 events
- Heavy Snow in Wisconsin, February 14, 2008$5,000 · 6 events
- Heavy Snow in Wisconsin, February 14, 20086 events
- Heavy Snow in Wisconsin, February 14, 20085 events
- Winter Weather in New Jersey, February 14, 20084 events
- Winter Weather in Maryland, February 14, 20084 events
- Winter Storm in Michigan, February 14, 20084 events
- Winter Weather in Delaware, February 14, 20083 events
- Heavy Snow in Iowa, February 14, 20083 events
- Winter Weather in Maryland, February 14, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77893, 77894, 77895.